Seizures, jumping out of buildings and skin-scratching side effects are all part of the growing concerns regarding Tamiflu.
The anti-viral drug is often used to treat flu symptoms but now some parents and pediatricians are paranoid about giving it to their kids. 12 News has reported on the outrageously high flu numbers this season; however, the bigger problem isn't contracting the virus -- it's how to combat it.
These flu medicine fears have parents in limbo when their child gets sick.
“I've never been panicked like that before in my life,” one mom said.
The panic isn't about the illness, though. It's how to go about treating it.
“They see on social media 'Don't give your child Tamilfu because there are risk of seizures, confusion and perhaps even more complicated neurological symptoms' but those are exceedingly rare,” one doctor said.
Even the rarest of chances hit one family in Indiana when 16-year-old Charlie Harp took his own life.
“So I started researching where children had been delusional, having hallucinations, they just weren’t in their right mind,” his guardian told NBC. “If it's that big of an issue, then why are they still prescribing it and giving it to our children.”
One local pediatrician we spoke with says parents here in the Valley find the prescription beneficial.
“Parents we’ve recommended it to find it useful for the sick children,” a local nurse said.
Some pharmacists say, despite growing concerns about dangerous side effects, the need for the medicine is vital.
“It's one of highest demand years I've ever seen,” a pharmacist added.
The anti-viral drug is recommended within 48 hours of showing symptoms. 12 News reached out to the company that makes the drug, but at this time they’ve told us they cannot comment on the specific case. However, they did add the following:
“The most common side effects associated with Tamiflu are nausea, vomiting, headache and pain.
Neuropsychiatric events have been reported during administration of Tamiflu in patients with influenza, especially in children and adolescents. These events are also experienced by patients with influenza without Tamiflu administration. Patients should be closely monitored for behavioral changes, and the benefits and risks of continuing treatment with Tamiflu should be carefully evaluated for each patient.
We take all such reports very seriously and undertake thorough investigations. Data is provided to regulatory authorities for their independent review and to date there is no data suggesting a link with antiviral treatment."